West Virginia, 2009

Hail in West Virginia, July 9, 2009

July 9, 2009 · NWS RLX · 3 events in 2 counties and zones

A southeast low level flow existed into the mountainous counties as an upper level short wave passed. The freezing level was around 12 thousand feet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A southeast low level flow existed into the mountainous counties as an upper level short wave passed. The freezing level was around 12 thousand feet. A few storms pulsed to marginally severe limits and dumped some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 9, 12:43 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 9, 12:43 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
143 PM EDT THU JUL 9 2009

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE TODAY AND THIS EVENING. INCREASING
MOISTURE FRIDAY. COLD FRONT ARRIVES OVER THE WEEKEND... BECOMING
STATIONARY ALONG OUR SOUTHERN BORDER INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
VORT MAX DROPPING INTO CWA CURRENTLY.  LOW LEVEL MOISTURE IS
LACKING...SO SHRA ARE STRUGGLING TO GET TO THE GROUND.  KEEPING POPS
SLIGHT CHANCE FOR THE MOST PART UNTIL LATER THIS AFTERNOON...WHEN
THE MIDLEVEL SUPPORT CAN COMBINE WITH MORE MOIST SOUTHEAST FLOW TO
CREATE SLIGHTLY MORE WIDESPREAD SHRA AND A FEW TSRA.  SO...KEPT
AFTERNOON POPS PRETTY MUCH INTACT.  AFTERNOON MAXES ALSO LEFT
ALONE.  THINK LAV IS A BIT TOO COOL AS AT LEAST A FEW SUNNY BREAKS
SHOULD BE SEEN AS TIME GOES ON.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
PERIOD SHOULD BEGIN WITH SURFACE HIGH PRESSURE RIDGE EXTENDING FROM
THE NEW ENGLAND STATES ACROSS VIRGINIA INTO THE SOUTHEASTERN
STATES.  THIS FEATURE WILL COMBINE WITH AN UPPER LEVEL RIDGE
BUILDING IN FROM THE SOUTHWEST TO RESULT IN DRY WEATHER ACROSS MOST
LOCATIONS FOR FRIDAY.  THE EXCEPTION MAY BE ACROSS THE HIGHER
ELEVATIONS...WHERE A FEW OF THE MODELS AS WELL AS HPC SUGGEST SOME
CONVECTION MAY DEVELOP.  HAVE GONE WITH SLIGHT CHANCE POPS IN THOSE
LOCATIONS.

SURFACE HIGH PRESSURE SHOULD THEN PUSH SOUTHEAST ALLOWING A COLD
FRONT TO APPROACH FROM THE NORTHWEST BY SATURDAY.  MODELS DIFFER
SOMEWHAT ON THE TIMING OF THE FRONT.  HOWEVER...FEEL FRONT SHOULD
PUSH INTO NORTHERN PORTIONS OF THE FORECAST AREA AROUND 06 UTC
SUNDAY AND THEN BECOME STATIONARY ACROSS OUR SOUTHERN COUNTIES
SUNDAY AFTERNOON.

GFS IS QUICKER TO MOVE PRECIPITATION SOUTHEAST INTO THE AREA ON
SATURDAY.  INITIALLY THOUGHT IT MAY BE TOO FAST.  HOWEVER...LATEST
GEM SUPPORTS THE GFS THINKING.

PRECIPITATION CHANCES SHOULD THEN PUSH SOUTHEAST WITH FRONT.  BY
SUNDAY AFTERNOON...PORTIONS OF SOUTHEAST OHIO AND NORTHERN WEST
VIRGINIA SHOULD BE DRY.FAR NORTHERN CONTINUE NEAR THE FRONT

MAX/MIN TEMPERATURES WERE TWEAKED TO REFLECT THE LATEST GUIDANCE.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
MODELS CONTINUE TO SHOW AN AREA OF LOW PRESSURE WILL MOVE EAST FROM
THE CENTRAL PLAINS.  AS THE LOW MOVES EAST...THE FRONT SHOULD BEGIN
TO MOVE BACK NORTH AS WARM FRONT....WITH THE PRECIPITATION CHANCES
ALSO EXPECTED TO SPREAD NORTH.

PREVIOUS FORECAST REFLECT THIS THINKING...SO ONLY MINOR TWEAKS WERE
MADE TO MONDAY AND MONDAY NIGHT.  OTHERWISE...NO CHANGES WERE
MADE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
CIGS WILL GENERALLY REMAIN VFR THIS AFTERNOON...AS SCATTERED SHOWERS
AND STORMS DEVELOP MAINLY IN THE MOUNTAINS.  ANY IFR CONDITIONS IN
THUNDERSTORMS WOULD BE VERY BRIEF AND DID NOT INCLUDE IN TAFS...BUT
DID HAVE TSRA MENTION AT EKN/BKW.  CLOUDS WILL BREAK UP TONIGHT AS
UPPER DISTURBANCE PASSES...WHO GETS RAIN AND HOW QUICK THE CLOUDS
CLEAR WILL DETERMINE FOG SETUP.  FOR NOW...CONFINED TO THE VALLEYS
AND KEPT IFR VSBYS TO THE WEST...WHERE SKIES WILL CLEAR FIRST.  ANY
FOG WILL LIFT BY 13Z...WITH VFR CONDITIONS THEREAFTER.

AFTER 18Z FRIDAY...
IFR POSSIBLE IN THUNDERSTORMS SAT AFTN AND NT...FOLLOWED BY
POST-RAIN FOG AT NT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/RPY
NEAR TERM...CL
SHORT TERM...JSH
LONG TERM...JSH/JMV
AVIATION...CL
Hazardous weather outlook, Jul 9, 2:46 AM EST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
346 AM EDT THU JUL 9 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-100800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
346 AM EDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 1:41 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EDT THU JUL 9 2009

WVZ035-036-091915-
FAYETTE-RALEIGH-
241 PM EDT THU JUL 9 2009

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RALEIGH AND SOUTH
CENTRAL FAYETTE COUNTIES...

AT 239 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR STANAFORD...MOVING SOUTHEAST AT 5
MPH.

THIS STORM WILL PRODUCE SMALL HAIL AND GUSTY WINDS.

THIS STORM WILL BE NEAR DANIELS AROUND 300 PM AND SHADY SPRING AROUND
315 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

14

The radar

The Charleston,WV radar (KRLX), 81 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Raleigh

When
July 9, 1:45 PM EST
Where
Raleigh County, Beaver
Measured
0.88 in hail
Property damage
$3,000
Reported by
Insurance Company
Coordinates
37.750, -81.130

Three homes had minor hail damage.

Hail, McDowell

When
July 9, 3:10 PM EST
Where
McDowell County, Jolo
Measured
0.75 in hail
Reported by
Public
Coordinates
37.320, -81.820

Hail, McDowell

When
July 9, 3:15 PM EST
Where
McDowell County, Jolo
Measured
0.88 in hail
Reported by
Public
Coordinates
37.320, -81.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188523, 188498, 188519.